Alert archive / Pennsylvania / Wind Advisories in 2009
Wind Advisory 7, NWS State College, PA
NWS State College, PA issued this wind advisory at May 9, 2009, 3:38 AM EDT for 13 counties in Pennsylvania. It took effect at May 9, 2009, 4:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2009, 3:38 AM EDT (07:38 UTC)
- In effect from
- May 9, 2009, 4:00 PM EDT
- Expired
- May 10, 2009, 2:26 AM EDT
- In force
- 10 hr
- Issued by
- NWS State College, PA
Counties Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA
The radar
The State College radar (KCCX), 38 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KCTP 090738 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 338 AM EDT SAT MAY 9 2009 PAZ004>006-010>012-017-018-024-033-037-041-042-091945- /O.NEW.KCTP.WI.Y.0007.090509T2000Z-090510T0800Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 338 AM EDT SAT MAY 9 2009 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT SUNDAY. A COLD FRONT WILL MOVE THROUGH THIS AFTERNOON AND BRING SHOWERS AND THUNDERSTORMS...SOME WITH GUSTY WINDS AND SMALL HAIL. HOWEVER...THE WINDS BEHIND THE FRONT ARE COULD BE EVEN STRONGER AND LAST INTO THE NIGHT. SOME WIND GUSTS LATER THIS AFTERNOON AND THIS EVENING COULD REACH 50 MPH. THE STRONG WEST WINDS WILL SLOWLY DIMINISH BELOW WIND ADVISORY CRITERIA THROUGH THE NIGHT AS THE STORM SYSTEM MOVES FARTHER AWAY FROM THE REGION. BUT...THE WINDS LATE TONIGHT AND DURING THE DAY ON SUNDAY COULD STILL BE 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. && $$ DANGELO
3 follow-up statements
000 WWUS71 KCTP 091450 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 1050 AM EDT SAT MAY 9 2009 PAZ004>006-010>012-017-018-024-033-037-041-042-100400- /O.CON.KCTP.WI.Y.0007.090509T2000Z-090510T0800Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 1050 AM EDT SAT MAY 9 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT SUNDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT SUNDAY. A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND BRING A FEW SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE NORTHERN PART OF THE STATE...AND MIDDLE SUSQUEHANNA VALLEY LATE IN THE AFTERNOON. A FEW OF THE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. HOWEVER...THE WINDS BEHIND THE FRONT ARE COULD BE EVEN STRONGER AND LAST INTO THE NIGHT. SOME OF THE WESTERLY WIND GUSTS LATER THIS AFTERNOON AND THIS EVENING COULD REACH AROUND 50 MPH. THE STRONG WEST WINDS WILL SLOWLY DIMINISH BELOW WIND ADVISORY CRITERIA THROUGH THE NIGHT AS THE STORM SYSTEM MOVES FARTHER AWAY FROM THE REGION. BUT...THE WINDS LATE TONIGHT AND DURING THE DAY ON SUNDAY COULD STILL AVERAGE 15 TO 20 MPH WITH GUSTS OF 35 TO 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. && $$ LAMBERT/BEACHLER/CRUZ
000 WWUS71 KCTP 100225 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 1025 PM EDT SAT MAY 9 2009 PAZ004>006-010>012-017-018-024-033-037-041-042-100800- /O.CON.KCTP.WI.Y.0007.000000T0000Z-090510T0800Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 1025 PM EDT SAT MAY 9 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY. A COLD FRONT MOVED THROUGH THE REGION THIS AFTERNOON USHERING COOLER AND DRIER AIR ON A GUSTY WEST WIND. STRONG OF 20 TO 35 MPH...WITH OCCASIONAL GUSTS AS HIGH AS 50 MPH WILL CONTINUE OVERNIGHT...SLOWLY DIMINISHING LATER AT NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR GUSTS IN EXCESS OF 46 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. && $$
000 WWUS71 KCTP 100626 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 226 AM EDT SUN MAY 10 2009 PAZ004>006-010>012-017-018-024-033-037-041-042-100730- /O.CAN.KCTP.WI.Y.0007.000000T0000Z-090510T0800Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 226 AM EDT SUN MAY 10 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE WIND ADVISORY. THE GUSTY WINDS HAVE SUBSIDED TO LESS THAN ADVISORY LEVELS. BREEZY WEST TO NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH WILL CONTINUE FOR THE REST OF THE NIGHT AND THROUGH THE DAY ON SUNDAY. $$ DANGELO
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at May 9, 3:29 AM EDT, 9 minutes earlier.
Area forecast discussion, May 9, 3:29 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 329 AM EDT SAT MAY 9 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH LATE TODAY AND USHER IN COLDER AIR ON GUSTY WEST WINDS. HIGH PRESSURE WILL PROVIDE FAIR...DRY WEATHER THROUGH THE FIRST HALF OF NEXT WEEK WITH A GRADUAL MODERATION IN TEMPERATURES. A CHANCE OF SHOWERS RETURNS FOR LATER IN THE WEEK. && .NEAR TERM /UNTIL NOON TODAY/... BOUNDARY ACROSS THE N-C MTS PROVIDING FOCUS FOR WEAK CONVECTION ATTM. BUT...THE BULK OF THIS AREA OF SHOWERS WILL SLIDE TO OUR EAST BY 6 AM. WITH RAIN OVERNIGHT AND SOME SUMMERY DEWPOINTS AND BREAKS IN SKY COVER POSS BY SUNRISE...WE SHOULD HAVE SOME FOG FORM...BUT WITH LOW CLOUDS DRAGGING/LAGGING IN ERN OH AND WRN PA...THE FOG SHOULD NOT BE WIDESPREAD/DENSE. AFTER ANY FOG GOES AWAY...THE FOCUS OF ATTENTION TURNS TO THE POSS OF PRECIP AND MODE OF IT LATER TODAY. && .SHORT TERM /NOON TODAY THROUGH 6 PM SUNDAY/... THERE ARE QUITE A FEW TROUBLES TO DEAL WITH IN THE SHORT TERM. MAINLY CONVECTION - YES OR NO/WHERE AND HOW STRONG/SEVERE IT MAY GET - AND WINDS/GUSTS POST FRONT. ON THE FIRST PROBLEM...THERE ARE MANY CONSIDERATIONS. FIRST AND FOREMOST...THE SHOWERS MOVING THROUGH EARLY THIS MORNING ARE BEING DRIVEN BY A WEAK VORT MAX...AND IN IT/S WAKE THERE WILL BE WEAK NVA AND DOWN-MOTION. THE CONVECTION WILL ALSO HELP TO RAISE MOISTURE/DEWPOINTS IN THE MORNING AND LAY DOWN SOME BOUNDARIES FOR FOCUS/MERGING LATER TODAY. HOWEVER...THE GOOD MIXING EXPECTED LATER TODAY...ESP IN THE SOUTHERN HALF OF THE AREA WILL HELP TO LOWER THE DEWPOINTS A BIT THERE. THE OTHER NEGATIVE FOR PRECIP/CONV IN THE SRN HALF OF THE AREA IS THAT OUR MSTR IS COMING TO US FROM THE SW TODAY. THE LARGE MCS OVER KY/VA MAY EFFECTIVELY ROB US OF THE MOISTURE WE WOULD NEED TO REALLY GET THINGS CRANKING. THE LACK OF DEEP MSTR MAY BE BALANCED BY THE SHEAR AND VERY HIGH POTENTIAL ENERGY IN THE SOUNDINGS/STEEP MID- LVL LAPSE RATES. SPC SLIGHT RISK COVERS NERN ZNS DUE TO TIMING AND SHEAR THERE...AS THE PARENT LOW ZIPS THROUGH UPSTATE NY AND BEST UPPER LEVEL FORCING IS ALSO ALONG AND N OF THE NY BORDER. WHILE IT MAY BE RARE TO HAVE A COLD FRONT GO THROUGH IN THE MIDDLE OF MAY DURING PEAK HEATING AND NOT GET A DROP OF RAIN...SOME PLACES IN THE SC/SE COULD HAVE IT HAPPEN TODAY. A WEAK LEE-SIDE TROF IS ALSO FCST TO FORM TODAY AS THE SUN BREAKS THROUGH IN THE E AND SC...AND THIS WILL KEEP THE WINDS SW OR WSW AHEAD OF THE REAL FRONT. THESE LLVL WINDS ARE GENERALLY NOT FAVORABLE FOR PRECIP IN THE SE. FOR THESE REASONS...HAVE OPTED TO LEAVE IN MENTIONS OF STRONGER STORMS IN THE EAST TODAY...AS GOOD CAPES MEAN ANYTHING THAT DOES MANAGE TO FORM THIS AFTN IN THE SE COULD BE SEVERE. HOWEVER...POPS WILL BE GRADED FROM ONLY SCT/30PCTS IN THE LOWER SUSQ TO CATG IN THE FAR N. NOW TO THE OTHER SHOE - POST-FRONTAL WINDS WILL GET GUSTY AS EARLY AS MID-AFTN IN THE NW...AND SPREAD THROUGH MOST OF THE AREA BEFORE SUNSET. BEST PRES FALLS ARE IN THE N...BUT GRADIENT TIGHT OVER ALL THE AREA. THE HIGHER GUSTS SHOULD TOP OUT IN THE 40-45KT RANGE...AND SHOULD BE CONFINED MAINLY TO THE NW HALF OF THE AREA INCLUDING THE LAURELS. DOWNSLOPE IS ALWAYS TRICKY IN THE SE...AS THIS CAN ACCELERATE THE WINDS AND BRING DOWN SOME DECENT GUSTS...TOO. BUT FOR NOW...HAVE OPTED TO POST A WIND ADVSRY FOR JUST THE NW HALF FROM THIS AFTN THROUGH LATER TONIGHT. GUSTY WEST WINDS WILL CONTINUE THROUGH THE DAY ON SUNDAY...WITH THE STRONGER GUSTS IN THE SE. THE GUSTS SHOULD STAY AOB 35KTS THOUGH. WRAP AROUND MSTR IN THE NW WILL KEEP IT CLOUDY THERE FOR THE DAY BUT BREAKS POSSIBLE OVER THE LAURELS...AND THE DOWNSLOPE SHOULD KEEP IT MOSTLY SUNNY IN THE SERN HALF. MAXES WILL BE CHILLY FOR MID MAY...ONLY IN THE U40S IN THE NW AND L60S IN THE SUNNY SERN CITIES. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... LOW TO MID LEVEL THERMAL TROUGH WILL BECOME CENTERED OVER THE REGION SUNDAY NIGHT INTO MONDAY WITH SFC HIGH PRESSURE JUST TO OUR WEST...LEADING TO CLEARING SKIES...DIMINISHING WINDS. MIN TEMPS WILL BE MAINLY IN THE MID 30S NORTH...AND IN THE LOWER AND MID 40S ACROSS THE SOUTH. THESE TEMPS WILL BE ABOUT 5-8F BELOW NORMAL. PARTS OF THE NORTH CENTRAL PENN MTNS (THAT WILL JUST BE ENTERING THE FIRST DAY OR SO OF THE GROWING SEASON) COULD SEE SOME SCTD FROST EARLY MONDAY IF WINDS SUBSIDE TO UNDER 5 MPH. MONDAY THROUGH WEDNESDAY LOOKS TO BE A TRANQUIL/DRY PERIOD (WITH MAX AND MIN TEMPS A FEW...TO SEVERAL DEG F BELOW NORMAL) AS A LARGE AREA OF HIGH PRESSURE DRIFTS EAST ACROSS THE MID ATLANTIC REGION. AREAS OF FROST APPEAR HIGHLY LIKELY ACROSS THE NORTH EARLY TUESDAY AND WEDNESDAY WITH TEMPS IN THE LOWER TO MID 30S. THE NEXT CHC FOR SHOWERS AND TSRA COMES ALONG AND AHEAD OF ANOTHER RATHER STRONG COLD FRONT PROJECTED TO CROSS THE REGION ON THURSDAY. DRY WEATHER WITH TEMPS NEAR TO SLIGHTLY BELOW NORMAL WILL RETURN FOR NEXT FRIDAY. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... SCT SHRA SHOULD END OVR CENTRAL PA ARND 09Z THIS MORNING AS ASSOCIATED LOW PRESSURE SYSTEM PASSES OFF THE MID ATLANTIC COAST. HOWEVER...PARTIAL CLEARING...LGT WIND AND MOIST BLYR WILL ALLOW FOG TO BECOME MORE PREDOMINANT TOWARDS DAWN WITH SOME LOCATIONS DIPPING BRIEFLY TO IFR. ANY LOW LVL MOISTURE WILL MIX OUT BY LATE MORNING WITH VFR CONDS EVERYWHERE. INCREASING WESTERLY WINDS ALOFT WILL BEGIN MIXING TO THE SFC BY AFTN...RESULTING IN GUSTS TO NR 30KTS. A POTENT COLD FRONT WILL SWEEP THROUGH CENTRAL PA DURING THE LATE AFTN AND EARLY EVENING...PERHAPS ACCOMPANIED BY A GUSTY THUNDERSTORM IN SPOTS. IMPOSSIBLE TO PIN DOWN EXACT TIMING OF ANY STORMS AT THIS POINT...SO WILL INCLUDE THE CB APPENDAGE. HOWEVER...MOST LIKELY TIMEFRAME FOR ANY STORMS WILL RANGE FROM EARLY TO MID AFTN OVR THE NW MTNS /BFD/...TO EARLY EVENING ACROSS THE LOWER SUSQ VALLEY /MDT/. GUSTY WNW WINDS WILL BUFFET THE AREA TONIGHT AND SUNDAY IN THE WAKE OF THE COLD FRONT. IN ADDITION...LAKE EFFECT WILL LIKELY BRING MVFR STRATOCU AND A FEW -SHRA TO THE NW MTNS /BFD/ TONIGHT. OUTLOOK... SUN...VFR AND WINDY. MON-WED...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EDT SUNDAY FOR PAZ004>006-010>012-017-018-024-033-037-041-042. && SYNOPSIS...DANGELO NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...LAMBERT AVIATION...FITZGERALD
Hazardous weather outlook, May 8, 4:09 AM EDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 409 AM EDT FRI MAY 8 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-090815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 409 AM EDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT MOVING ACROSS THE AREA ON SATURDAY WILL BRING SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD MAKE GUSTY WINDS AND HAIL. THE WINDS WILL TURN TO THE WEST AND BECOME GUSTY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 PM EDT | Special Weather Statement | CTP | Elk, Potter | 35 min |
| May 9, 3:19 PM EDT | Special Weather Statement | CTP | Clearfield | 26 min |
| May 9, 3:48 PM EDT | Special Weather Statement | CTP | Cameron | 27 min |
| May 9, 4:20 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
Nearby
Wind Advisories in Pennsylvania, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.